For Jane Vermeer, the first sign of trouble was when she fell off her bike in late 2007. The Cobourg, Ont., resident has been an avid cyclist for most of her life, and the sudden fall came without warning. “My husband, who was riding behind me, said afterwards, ‘You went down like a stone,’” she recalls. She fell off her bike a second time three months later, and then, six months after that, she fell in her backyard. That’s when Jane, a former registered nurse, decided it was time to see her family doctor for a thorough physical. A visit with a neurologist and a CT scan followed. But all the tests yielded no answer — and her doctors remained stumped. Finally, after falling again during a vacation in the Netherlands two years later, fracturing her arm so badly that she needed surgery, Jane turned desperate. Afraid she was developing a neurological condition, she walked with a cane, became too terrified to get on a bike and avoided driving because she feared for her safety. At 71, Jane felt her previously active life was disappearing. She started to wonder if some of her medications — Metformin, to treat type-2 diabetes, or Synthroid, a thyroid medication — might be to blame, but neither she nor her doctors could find any correlation between the drugs and her falls. At her wits’ end, she consulted an ophthalmologist to see if she had a vision problem. When they met, he had a eureka moment. “Have you discussed this with a pharmacist?” he asked her.
Enter Jane’s pharmacist of 10 years, Sophie Jin, who took a closer look at her prescription drugs. One drug, Diovan, a medication that lowers blood pressure, stood out. “I’d been in the habit of getting up in the morning and taking it along with all my other medications,” says Jane, noting that her falls always happened in the later afternoon or evening. Jin, who owns Pharmacy 101 in Cobourg, discovered that the drug could trigger a rare adverse reaction called orthostatic hypotension. The sudden, short-term drop in blood pressure causes light-headedness and dizziness, and occurs only when an individual is standing. It was the reason Jane kept falling. According to the drug’s manufacturer, this reaction occurs in less than 1 percent of patients taking it. Jin suggested taking the drug before Jane went to bed at night, so she’d be lying down (not standing up) when the reaction typically occured. The simple tweak worked. Jane is relieved. “It was some time before I felt secure,” she says. “But now I rarely think about falling. A very minor change has enhanced my life.” Today, she’s put away her cane and has resumed tai chi and gardening, two activities she’d given up on before taking the medication at night. “It’s given me back my life as I prefer to live it,” she says.
An adverse drug reaction (also called an adverse drug effect or event) can simply mean a bad response to a drug, but one can also be caused when drugs interact with each other. In the past few years, numerous celebrities such as Michael Jackson and Heath Ledger have fallen prey to fatal adverse drug interactions from prescription-drug cocktails. Luckily, most drug reactions are fairly benign, causing symptoms such as excessive drowsiness, hives or an upset stomach. But other, more serious reactions include respiratory issues, stomach bleeding and even an inability to properly absorb other medications.“Some reactions are avoidable, some are unpredictable,” says Jin, adding that it’s the pharmacist’s job to predict a patient’s response to a drug. She says she sees adverse reactions every week.
“Adverse reactions occur all the time,” says Neil MacKinnon, professor and associate director of research at Dalhousie University’s College of Pharmacy and co-author of Take as Directed, a book that explores safe health care in Canada. He cites the 2007 study he worked on, which revealed that 4.2 million Canadian adults had personally experienced a medical error in the past two years, with medication mistakes topping the list. And a 2004 study showed almost a quarter of Canadians (5.2 million adults) report that they or members of their family have experienced a preventable adverse event, according to the Canadian Institute for Health Information. “It’s kind of sad that these problems still exist in 2010,” says MacKinnon. “And often they fly under the radar.”
That’s exactly what happened to the elderly mother of Vancouver native Johanna Trimble. In 2004, after a bout with diarrhea and dizziness, she was admitted to the hospital in her seniors’ residence. Within days, Trimble’s mother was given seven medications, in addition to the two she was already taking, prescribed by a visiting physician and psychiatrist. Then came bizarre symptoms — a sharp mental decline, a rapid heartbeat and a lack of coordination that left her bedridden. “I started researching side effects of the new drugs she had been given,” says Trimble, now a member of Patients for Patient Safety Canada, a patient-led advocacy group that works to improve health-care safety. What she found horrified her. Trimble’s mother was on a toxic cocktail of drugs, including the antidepressant Zoloft, the pain medications Ultram and Extra Strength Tylenol, the blood-pressure medication thiazide and digoxin to control her heart rate. Many of the medications were contraindicated, meaning they should not be taken together.
Trimble realized her mother might have developed serotonin syndrome, a condition that is brought on by taking too many serotonin reuptake inhibitors and can be life-threatening if left untreated. The condition, though reversible, is caused by a rapid buildup of serotonin, a chemical produced by nerve cells. After carefully identifying the drugs causing the reaction, she told her mother’s health-care providers that she wanted her taken off most of her new drugs. Within a month, her mother had fully recovered. “It’s important to ask questions about why certain drugs are being prescribed,” says Trimble. “Otherwise, it’s just a big fat chemical mess.”
As with Trimble’s story, often a combination of factors conspire to create an adverse reaction. On the one hand are health-care providers who may be unaware of the medications a patient is taking, may fail to check a patient’s charts for other drugs they have been prescribed or may be unaware of a person’s past reactions to a particular class of drug. “There are many cases where a specialist has made a change but hasn’t told the pharmacist,” says Susan Beresford, a Mahone Bay, N.S., pharmacist. And many GPs have limited time to spend with a patient. “They can only cover one to two questions,” she says. But Beresford says it is also the patient’s responsibility to inform all health-care providers (such as dentists, doctors and pharmacists) of changes to their prescriptions, reactions they’ve had and any other supplements or medications they might be taking.
Sophie Jin agrees: “It’s important that a patient be aware of what they are taking and why they are taking it.” There are also other issues to consider. These include fluctuations in body weight, which could be caused by underlying, undiagnosed health issues and can affect dosages. Seniors are particularly vulnerable to drug interactions, as they tend to lose lean body mass over time and are often taking a number of prescription drugs and supplements.
Did you know?
Grapefruit juice can prevent statin drugs from being properly absorbed.
Calcium can decrease the effectiveness of certain antibiotics.
Cough and cold drugs can interact with blood-pressure medication and diabetes drugs.
Supplements like melatonin and St. John’s wort can lead to dangerous interactions with antidepressant medications.
How to prevent an adverse reaction
1. Make a list. Keep a running tally of all your prescription drugs, supplements and over-the-counter medications. Bring it with you to every appointment — even with the dentist or optometrist — so they can all update their files and identify possible interactions. And try to remember it when you go to emergency, where they won’t be familiar with your medical history.
2. Be faithful to one pharmacy. Filling prescriptions at one place helps ensure the pharmacy team knows you and every medication you’re taking. And by developing a rapport with the pharmacist, you’re more likely to receive personalized service.
3. Read the fine print. The info that comes with prescriptions may seem like a dull read, but it also contains critical information about a drug, such as what time to take it for maximum effectiveness, foods to avoid and side effects to watch for. Contact your pharmacist to address any concerns.
4. Report any reactions. Whether you’re dealing with a sudden bout of itchy skin or have trouble swallowing after taking a new drug, report it immediately to your doctor or pharmacist. It could prevent a more dangerous reaction going forward. Or contact Health Canada’s MedEffect program, an online resource that reports on adverse drug reactions.
5. Disclose allergies. When receiving a prescription from a physician or filling a prescription, mention any drug allergies. While you may have been prescribed what appears to be a different drug, it could belong to the same class of medications you’re allergic to.
6. Do the research. Health Canada’s searchable database allows you to look up drugs to determine what you can and cannot take with them.